Azithromycin ‘Z-packs’ tied to potentially fatal arrhythmia

The FDA is updating azithromycin drug labels to reflect evidence that the medication can contribute to a rare heart rhythm abnormality known as torsades de pointes.

The safety of azithromycin, an antibacterial drug commonly sold under the brand names Zithromax and Zmax, was first brought into question seven years ago, when a New England Journal of Medicine study noted an increased risk of cardiovascular death in patients treated with the medication. A five-day course of azithromycin—also known colloquially as a “Z-pack”—proved more damaging to heart health than amoxicillin or ciprofloxacin, two other antibacterial drugs.

In addition to the NEJM report, the FDA recently reviewed the results of a manufacturer-led clinical QT study that tested the effects of azithromycin on the QT interval in adults. That research found the drug prolonged the QT interval, which indicates abnormal electrical activity in the heart.

The FDA said in a statement it’s updating all azithromycin labels to reflect the results of the two studies, pinpointing an arrhythmia known as torsades de pointes as the main culprit. Torsades de pointes, a polymorphic ventricular tachycardia characterized by a long QT interval, is a rare arrhythmia but remains one that can be fatal.

“Healthcare professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA wrote. “FDA notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug.”

Other drugs in the macrolide class, as well as non-macrolide medications like fluoroquinolones, also have the potential to prolong the QT interval, the agency said, and those risks should be taken into account when mapping out a patient’s drug regimen.

Right now, azithromycin is FDA-approved for acute bacterial sinusitis, community-acquired pneumonia, bacterial exacerbations of chronic obstructive pulmonary disease, pharyngitis, skin infections, urethritis and genital ulcer disease, among other conditions. Patients at a particular risk for arrhythmias include those with known prolongation of the QT interval or those taking other drugs that could prolong the QT interval, as well as patients with ongoing proarrhythmic conditions like uncorrected hypokalemia, hypomagnesemia and clinically significant bradycardia.

As with any medication, the FDA recommended patients continue taking azithromycin until their physician clears them for an alternative.


Source URL: https://www.cardiovascularbusiness.com/topics/electrophysiology-arrhythmia/azithromycin-z-packs-tied-fatal-arrhythmia